Benadryl overdose symptoms and treatment

Benadryl is one of the most common drugs used in the treatment of allergies. It contains the active ingredient Diphenhydramine, which is an antihistamine that treats allergies on the skin and respiratory system. As with any drug, it is possible to overdose on Benadryl. Overdose can occur incidentally or accidentally when someone takes more than the recommended or normal dosage.

Signs and symptoms of Benadryl overdose

The symptoms of Benadryl overdose often depend on a number of factors including its dosage and whether it is taken with any other medications or substances.

benadryl overdoseHow is Benadryl Overdose Treated?

Benadryl overdose treatment should be initiated immediately to prevent life-threatening effects and reduce the risk of mortality. The case of overdose is first treated by paramedics who start administering intravenous fluids to prevent dehydration. They start with cardiac monitoring and if seizures are present, benzodiazepines are administered to manage it. Paramedics start gathering information on the amount of benadryl taken and the time it was ingested. In order to start the treatment procedure, it is necessary to know the weight, age and overall health of the patient.

After reaching hospital, the following procedures are performed to reduce the overdose on Benadryl:

Treatment with activated charcoal

Activated charcoal is administered to conscious patients through mouth and in patients with altered CNS, it is administered via nasogastric tube. Activated charcoal adsorbs benadryl on to its surface thus preventing it to get absorbed in the intestines.

IV fluids

IV fluids are administered to treat hypotension. Dopamine is also administered to address the same situation.

Endotracheal Intubation

If patients start experiencing seizures, it may cause respiratory collapse which can be prevented if intubated immediately.

Socium bicarbonate

If the patient experience cardiac toxicity, sodium bicarbonate is administered to improve heart condition.

Physostigmine

The drug physostigmine is an antidote to benadryl overdose. It belongs to the class of cholinesterase inhibitors which pass through blood-brain barrier to enhance acetylcholine levels. An increased acetylcholine levels in the body reverse the anti-cholinergic effect of benadryl.

Barbiturates and benzo-diazepines

Barbiturates and benzo-diazepines are drugs prescribed to manage seizures. The most commonly prescribed drugs to manage seizures in case of benadryl overdose are Phenobarbital and Valium.

To prevent overdose on benadryl, the medication should be kept out of children’s reach and should be taken as recommended by the physician. It should not be taken without a prescription, particularly to determine the appropriate dosage.


Leave a Reply

Your email address will not be published. Required fields are marked *